Robbie’s Tourette Syndrome Story

Print Friendly
August 8, 2016 | 5 Comments

Comments

  1. DG, I am amazed by how much you’ve learned about neurology (under the awful pressure of having to try and figure out your own drug-induced symptoms). But what really blows me away is how much the “specialists” seem to have forgotten.

    On seeing poor Robbie collapsed on the floor with a spasmodically arched back, I thought: you’re right, that is NOT a tic. It looks like some dreadful form of spastic cerebral palsy. I did not know the term Opisthotonus – so I googled it, alongside Tourette’s. Could TS cause Opis, I wondered? Here’s what I got:

    http://www.aafp.org/afp/2008/0301/p651.html

    A nice neat summary of the Conventional Wisdom, written only eight years ago—but before Abilify became a heavily promoted treatment for TS and everything else in creation. It pointed to only one link between these two problems: dopamine-blocking drugs used to TREAT Tourette’s can CAUSE “opisthotonus” and tardive dyskinesia!

    A followup video indicated that Robbie’s brain surgery to implant the stimulator device had led to a “miracle cure.” I had to be a bit skeptical – especially with Dr. Oz, our most notoriously corrupt TV Doctor, emceeing the show. Does anyone know the actual record of this treatment – or the risks involved?

  2. Great post, great old-fashioned observational clinical work – by the sufferer much more fastidiously and wisely than the clinicians. I expect a sadly common problem. I have emailed this link to possibly the world’s leading behavioural science expert into Tourette’s disorder, Dr Douglas Woods asking him for comment. He has a role with the major patient groups and expert committees guiding treatments in the USA, and thus hopefully may help to make the adverse effects of dopamine blocking drugs causing movement disorders which are incorrectly taken to be tics better known.

    His bio here – http://www.marquette.edu/grad-school-dean-search/woods-bio.php . Searching online to find him, I discovered that Doug has recently helped build an online behavioural training program for Tourette’s which, if well used, would in many if not all cases avoid the use of major tranquilizers to simply suppress movement, as is presently sadly too often the case. Check out this very interesting looking program here – http://www.tichelper.com/about-us/dr-woods/ .

    • Rob,

      Thank you for your comment. I am familiar with Dr. Doug Woods. I have contacted him in the past concerning the use of anti-psychotics in treating Tourettes, but was surprised that I never received a reply or any assistance with this issue. I hope you were able to get some feedback from him. It is refreshing to see Dr. Woods using alternative treatments besides medication through the development of “Tic Helper.”

  3. DG this is very useful. I am interested in learning more about “psychiatric” side effects of antipsychotic medications and your post is enlightening, as is Johanna’s comment. I am curious about the research that shows antipsychotics “extensively alter the areas of brain related to one’s sanity”. I had read criticisms of Andreason’s work that suggest this but never got into it. I confess also that I am baffled about why Tourette Syndrome is normally treated with antipsychotics.

    Here is a great comment I found about the use of antipsychotics:
    “As with any antipsychotic drug, RISPERDAL®CONSTA® should be reserved for patients who appear to be obtaining substantial benefit from the drug. In such patients, the smallest dose and the shortest duration of treatment should be sought. The need for continued treatment should be reassessed periodically.”

    Good eh? I got that from the monograph. But it appears that this is not the way prescriptions are being handled!

  4. Julie, when it comes to antipsychotics “extensively altering the areas of the brain related to one’s sanity,” this was basically the original intended use that these drugs were developed for. This is because these drugs target brain areas related to psychosis, which is a form of mental illness that can affect one’s sanity. For studies demonstrating this, you can look into the studies that have shown that antipsychotics ‘improved’ symptoms of psychosis, such as: the antipsychotic clinical trials for schizophrenia. Also look for studies demonstrating their negative effects on the mind, such as: the studies that have shown antipsychotics can cause psychosis. Dr. Peter Breggin summarizes many of these studies in his books, including “Toxic Psychiatry,” under the section in Chapter 4.

    The Tourette researchers claim that antipsychotics are appropriate for treating Tourette’s because they lower dopamine which appears to suppress tics. But this is such an elementary understanding of how these drugs truly work because the researchers do not seem to be taking into account all the areas of the brain the drugs are actually affecting. I quickly found this out for myself as I developed ‘mental illness’ side effects from Abilify after being on low doses to treat my TS tics.

Leave a Reply